Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 

 

The structure of rational and ruled symplectic $ 4$-manifolds


Author: Dusa McDuff
Journal: J. Amer. Math. Soc. 3 (1990), 679-712
MSC: Primary 58F05; Secondary 53C15, 57R50, 58C10
Erratum: J. Amer. Math. Soc. 5 (1992), 987-988.
MathSciNet review: 1049697
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper investigates the structure of compact symplectic $ 4$-manifolds $ (V,\omega )$ which contain a symplectically embedded copy $ C$ of $ {S^2}$ with nonnegative self-intersection number. Such a pair $ (V,C,\omega )$ is called minimal if, in addition, the open manifold $ V - C$ contains no exceptional curves (i.e., symplectically embedded $ 2$-spheres with self-intersection -1). We show that every such pair $ (V,C,\omega )$ covers a minimal pair $ (\overline V ,C,\overline \omega )$ which may be obtained from $ V$ by blowing down a finite number of disjoint exceptional curves in $ V - C$. Further, the family of manifold pairs $ (V,C,\omega )$ under consideration is closed under blowing up and down. We next give a complete list of the possible minimal pairs. We show that $ \overline V $ is symplectomorphic either to $ \mathbb{C}{P^2}$ with its standard form, or to an $ {S^2}$-bundle over a compact surface with a symplectic structure which is uniquely determined by its cohomology class. Moreover, this symplectomorphism may be chosen so that it takes $ C$ either to a complex line or quadric in $ \mathbb{C}{P^2}$, or, in the case when $ \overline V $ is a bundle, to a fiber or section of the bundle.


References [Enhancements On Off] (What's this?)

  • [Au] Michèle Audin, Hamiltoniens périodiques sur les variétés symplectiques compactes de dimension 4, Géométrie symplectique et mécanique (La Grande Motte, 1988), Lecture Notes in Math., vol. 1416, Springer, Berlin, 1990, pp. 1–25 (French). MR 1047474, 10.1007/BFb0097462
  • [E1] Yakov Eliashberg, On symplectic manifolds with some contact properties, J. Differential Geom. 33 (1991), no. 1, 233–238. MR 1085141
  • [E2] -, private communication.
  • [GH] Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley-Interscience [John Wiley & Sons], New York, 1978. Pure and Applied Mathematics. MR 507725
  • [G] M. Gromov, Pseudo-holomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307-347.
  • [GL] V. Guillemin and E. Lerman, Fiber bundles with symplectic fibers, preprint, MIT, Cambridge, MA, 1989.
  • [GS] V. Guillemin and S. Sternberg, Birational equivalence in the symplectic category, Invent. Math. 97 (1989), no. 3, 485–522. MR 1005004, 10.1007/BF01388888
  • [McD1] Dusa McDuff, Examples of symplectic structures, Invent. Math. 89 (1987), no. 1, 13–36. MR 892186, 10.1007/BF01404672
  • [McD2] Dusa McDuff, Blow ups and symplectic embeddings in dimension 4, Topology 30 (1991), no. 3, 409–421. MR 1113685, 10.1016/0040-9383(91)90021-U
  • [McD3] -, Elliptic methods in symplectic geometry, Bull. Amer. Math. Soc. (to appear).
  • [McD4] -, The local behaviour of holomorphic curves in almost complex $ 4$-manifolds, preprint, SUNY, Stony Brook, NY, 1989.
  • [McD5] -, Symplectic manifolds with contact-type boundaries, preprint, 1990.
  • [McD6] -, Rational and ruled symplectic $ 4$-manifolds, Proc. Conf. at Durham, Summer 1989 (S. Donaldson and C. Thomas, eds.), Pitman, Oxford (to appear).
  • [W] J. G. Wolfson, Gromov’s compactness of pseudo-holomorphic curves and symplectic geometry, J. Differential Geom. 28 (1988), no. 3, 383–405. MR 965221

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 58F05, 53C15, 57R50, 58C10

Retrieve articles in all journals with MSC: 58F05, 53C15, 57R50, 58C10


Additional Information

DOI: https://doi.org/10.1090/S0894-0347-1990-1049697-8
Keywords: Symplectic manifold, $ 4$-manifold, contact structures, pseudo-holomorphic curves, almost complex manifold, blowing up
Article copyright: © Copyright 1990 American Mathematical Society